Georgia, 2012

Damaging Wind in Georgia, January 21, 2012

January 21, 2012 · NWS CHS · 1 event in 1 county or zone

A strong Squall Line entered the forecast area during the afternoon of January 21, 2012. It weakened as it moved further east, but still produced some wind damage in Screven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong Squall Line entered the forecast area during the afternoon of January 21, 2012. It weakened as it moved further east, but still produced some wind damage in Screven County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 21, 4:04 PM EST, 1 hour earlier.

Area forecast discussion, Jan 21, 4:04 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EST SAT JAN 21 2012

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTH THIS EVENING...THEN SINK
SOUTHWARD ACROSS THE AREA LATE TONIGHT AND SUNDAY...BEFORE STALLING
OUT NEAR THE ALTAMAHA RIVER LATE IN THE DAY. THE FRONT WILL THEN
LIFT BACK NORTHWARD AS A WARM FRONT BY MONDAY MORNING...BEFORE A
COLD FRONT PUSHES THROUGH MONDAY NIGHT. ANOTHER COLD FRONT MAY
IMPACT THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CURRENTLY AT THE SURFACE A COLD FRONT STRETCHES FROM AN AREA OF LOW
PRESSURE OVER WESTERN NORTH CAROLINA...SOUTHWESTWARD THROUGH
NORTHERN GEORGIA AND CENTRAL ALABAMA...THEN CONTINUING INTO THE
LOWER MISSISSIPPI VALLEY. RADAR IMAGERY SHOWS A SOLID LINE OF
SHOWERS AND THUNDERSTORMS KNOCKING AT THE WESTERN DOOR OF THE
FORECAST AREA. MAIN NEAR TERM CONCERNS FOR TONIGHT REVOLVE AROUND
SEVERE POTENTIAL AND TIMING RAINFALL THROUGH THE AREA.

THE COLD FRONT WILL CONTINUE TO APPROACH FROM THE NORTHWEST THIS
EVENING AND WILL PUSH THROUGH NORTHERN ZONES PRIOR TO DAYBREAK
SUNDAY. THE SHOWERS AND THUNDERSTORMS ARE BEING DRIVEN PRIMARILY BY
A STRONG SHORTWAVE DISTURBANCE CURRENTLY OVER THE WESTERN
CAROLINAS...AND THIS FEATURE WILL SHIFT INTO THE WESTERN ATLANTIC
THIS EVENING. AS A RESULT...WILL CARRY HIGHEST POPS RANGING FROM
CATEGORICAL NORTH TO HIGH CHANCE SOUTH THROUGH THE EVENING
HOURS...THEN CARRY SLIGHT CHANCE POPS TO ACCOUNT FOR SOME LIGHT
SHOWERS OR DRIZZLE OVERNIGHT. THE SLACKENING WINDS AND MOIST AIRMASS
SOUTH OF THE COLD FRONT LATE TONIGHT MAY RESULT IN SOME AREAS OF FOG
DEVELOPING AS WELL...SO WILL MENTION THIS IN THE FORECAST TOO. AS
FOR SEVERE POTENTIAL...THERE REMAINS A DAMAGING WINDS AND ISOLATED
TORNADO THREAT ACROSS THE ONGOING WATCH AREA THROUGH EARLY THIS
EVENING. WE EXPECT THAT THE THREAT FOR SEVERE WEATHER WILL STEADILY
DIMINISH HEADING THROUGH THE EVENING HOURS AS DAYTIME HEATING IS
LOST AND THE LINE OF THUNDERSTORMS MOVES INTO A MORE STABLE
ENVIRONMENT. TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE UPPER
40S TO AROUND 50 ACROSS EXTREME NORTHWEST ZONES TO THE MID/UPPER
50S ACROSS SOUTHERN ZONES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SUNDAY AND SUNDAY NIGHT...SHORTWAVE RIDING WILL RIPPLE ACROSS THE
CAROLINAS THROUGH THE DAY ON SUNDAY AS A DEEP TROF CARVES OUT ACROSS
THE CENTRAL CONUS. AS THE RIDGE AFFECTS THE AREA...A SURFACE HIGH
WILL SETTLE INTO THE NORTHEAST WITH A BACK DOOR COLD FRONT
PUSHING SOUTHWARD ACROSS THE FORECAST AREA THROUGH THE AFTERNOON.
THE FRONT IS EXPECTED TO STALL ON ITS SOUTHWARD PLUNGE IN THE
AFTERNOON AROUND THE ALTAMAHA...BEFORE LIFTING BACK NORTHWARD
SUNDAY NIGHT AS A WARM FRONT. IN THE N TO NE FLOW BEHIND THE BACK
DOOR FRONT...COPIOUS AMOUNTS OF LOW LEVEL MOISTURE WILL MOVE IN
WITH LOTS OF LOW CLOUDS ACROSS THE REGION. THIS WILL MAKE THE HIGH
TEMP FORECAST TRICKY AS AREAS TO THE NORTH WILL SEE THE
COOLER/DRIER AIR MOVING IN BY SUNRISE...WHILE LOCATIONS TO THE
SOUTH WITH HAVE A BETTER CHANCE OF WARMING UP ON THE WARM SIDE OF
THE BOUNDARY. I HAVE GENERALLY GONE WITH MID TO UPPER 50S ACROSS
THE NORTHERN HALF...WITH LOW TO MID 60S FURTHER SOUTH. THE OTHER
TRICKY ASPECT CONCERNS RAIN CHANCES. MODEL SOUNDINGS SHOW THAT THE
MAJORITY OF THE MOISTURE WILL BE CONFINED TO THE LOWER LEVELS OF
THE ATMOSPHERE AND IT LOOKS TO BE A GOOD SETUP FOR A DAY WITH
PATCHY DRIZZLE AROUND. CAN/T TOTALLY DISCOUNT THERE BEING A FEW
SHOWERS AROUND BUT I HAVE LIMITED POPS TO SLIGHT CHANCE THROUGH
THE DAY. OVERNIGHT...TEMPS WILL HAVE A LIMITED DIURNAL RANGE WITH
LOWS ONLY DIPPING INTO THE LOW TO MID 50S IN MOST AREAS. SLIGHT
CHANCE POPS SHOULD BE SUFFICIENT TO COVER THE POSSIBILITY OF
ISOLATED SHOWERS DEVELOPING ALONG AND AHEAD OF THE ADVANCING WARM
FRONT.

MONDAY THROUGH TUESDAY...THE CLOSED LOW TO THE NORTHWEST WILL MOVE
ACROSS THE GREAT LAKES AND THE TROF AXIS ASSOCIATED WITH THE LOW
WILL MISS THE REGION TO THE NORTH PASSING WEST OF THE APPALACHIANS.
THE MID/UPPER LEVEL FLOW WILL THEN BECOME NEARLY ZONAL MONDAY NIGHT
AND CONTINUE INTO TUESDAY. AT THE SURFACE...A DEEPENING SURFACE LOW
WILL RIDE NORTHWARD INTO THE GREAT LAKES REGION AS A TRAILING COLD
FRONT PUSHES ACROSS THE SOUTHEAST. THE MODELS ARE IN GOOD AGREEMENT
THAT THE FRONT WILL WEAKEN SUBSTANTIALLY THROUGH MONDAY AFTERNOON
SUCH THAT OPERATIONAL SOLUTION PRODUCE LITTLE TO NO MEASURABLE
PRECIP ACROSS THE FORECAST AREA. I HAVE GENERALLY KEPT POPS IN THE
SLIGHT CHANCE TO CHANCE RANGE MONDAY AND MONDAY NIGHT...WITH A DRY
FORECAST FOR TUESDAY AS THE FRONT CLEARS THE AREA TO THE SOUTH.
EXPECT A WARM DAY ON MONDAY IN THE SW FLOW OUT AHEAD OF THE
FRONT...WITH HIGHS REACHING THE LOW TO MID 70S. TEMPS WILL BE SLOW
TO COOL OFF MONDAY NIGHT...BUT ARE EXPECTED TO REACH THE UPPER 40S
WELL INLAND. HIGHS WILL AGAIN BE WELL ABOVE NORMAL FOR TUESDAY
WITH VALUES RISING INTO THE UPPER 60S TO NEAR 70.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT THROUGH WEDNESDAY...MOSTLY CLEAR SKIES UNDER HIGH
PRESSURE WILL LIKELY LEAD TO THE COOLEST TEMPS OF THE WEEK TUESDAY
NIGHT. EXPECT TUESDAY NIGHT LOWS TO REACH THE LOW 40S INLAND TO
AROUND 50 ALONG THE COAST. CONDITIONS SHOULD REMAIN DRY TUESDAY AND
WEDNESDAY AS SFC HIGH PRESSURE GRADUALLY SLIDES NORTH AND OFF THE
MID ATLANTIC COAST. HIGH TEMPS WILL REMAIN IN THE UPPER 60S FOR MOST
LOCATIONS.

THURSDAY THROUGH SATURDAY...UNCERTAINTY REMAINS IN THE FORECAST
DURING LATE WEEK. IN GENERAL...CHANCES OF PRECIP WILL INCREASE AS A
LOW PRESSURE SYSTEM DEVELOPS OVER THE SOUTH CENTRAL UNITED STATES
AND SHIFTS TOWARDS THE SOUTHEAST. CHANCES OF PRECIP LOOK TO BE
HIGHEST ON FRIDAY OR SATURDAY AS A COLD FRONT SHIFTS THROUGH THE
AREA. HAVE MAINTAINED CHANCE POPS DURING THIS TIME FRAME. HIGH TEMPS
ARE EXPECTED TO REMAIN IN THE UPPER 60S/LOW 70S WITH OVERNIGHT LOWS
IN THE UPPER 40S TO LOW 50S.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON FOR KCHS
AND KSAV. SOME ISOLATED SHOWERS HAVE DEVELOPED NEAR KCHS AHEAD OF AN
APPROACHING COLD FRONT...BUT THE MAIN HAZARD THROUGH THE AFTERNOON
WILL BE STRONG SOUTHWESTERLY WINDS DUE TO A TIGHTENED PRESSURE
GRADIENT. THEREAFTER...THE MAIN ISSUE WILL BECOME THE TIMING OF
SHOWERS AND THE POSSIBILITY OF AN ISOLATED THUNDERSTORM OR TWO AS
MORE ORGANIZED CONVECTION ASSOCIATED WITH THE FRONT MOVES CLOSER TO
THE AREA. DUE TO THE POSITIONING OF THE FRONT...CHANCES FOR RAIN
APPEAR MORE LIKELY AT KCHS THAN KSAV AT THIS POINT. EXPECT
PREVAILING MVFR TO IFR CEILINGS AROUND 05Z AT BOTH SITES AS MODEL
SOUNDINGS SHOW PLENTY OF LOW LEVEL MOISTURE. CAN NOT RULE OUT
DEVELOPING FOG IN CONJUNCTION WITH A LOW STRATUS LAYER SEVERAL HOURS
PRIOR TO SUNRISE. SOUNDINGS DO NOT SHOW MUCH IMPROVEMENT FOR
CEILINGS THROUGH SUNDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...
IFR LEVEL CIGS AND/OR VSBYS ARE EXPECTED TO PREVAIL SUNDAY
AFTERNOON/EVENING BEFORE IMPROVING TO VFR MONDAY MORNING. THERE IS
A CHANCE OF MVFR CIGS/VSBYS IN ASSOCIATION WITH A COLD FRONT
PASSAGE MONDAY NIGHT. VFR CONDITIONS ARE THEN EXPECTED TO RETURN
BY TUESDAY AND REMAIN THROUGH MIDWEEK.

&&

.MARINE...
WINDS HAVE DROPPED BELOW ADVISORY LEVELS IN CHARLESTON HARBOR...SO
WILL CANCEL THE SMALL CRAFT ADVISORY. A COLD FRONT WILL APPROACH
FROM THE NORTHWEST THIS EVENING AND PUSH INTO THE NORTHERN WATERS
PRIOR TO DAYBREAK SUNDAY. NOT ANTICIPATING ANY SIGNIFICANT MARINE
ISSUES...WITH WINDS AND SEAS REMAINING BELOW ADVISORY LEVELS. THERE
WILL BE A DECENT SURGE BEHIND THE COLD FRONT LATE TONIGHT...WITH
WINDS BECOMING NORTHEAST AT 15 TO 20 KNOTS ACROSS THE NORTHERN LEG
OF THE SOUTH CAROLINA NEARSHORE WATERS.

SUNDAY THROUGH THURSDAY...A BACK DOOR COLD FRONT AND LOW LEVEL SURGE
WILL WORK ITS WAY SOUTHWARD ACROSS THE LOCAL WATERS ON SUNDAY. NE
WINDS WILL INCREASE ACROSS THE WATERS...BUT WILL LIKELY TOP OUT
BETWEEN 15-20 KTS. THE SURGE WILL PERSIST INTO SUNDAY NIGHT...BEFORE
THE REMNANT BOUNDARY LIFTS BACK NORTH AS A WARM FRONT. WINDS WILL
VEER AROUND TO SW ON MONDAY AS A COLD FRONT APPROACHES FROM THE
WEST. WINDS AND SEAS WILL PEAK NEAR 15-20 KTS AND 3-5 FT...BEFORE
GRADUALLY WEAKENING/SUBSIDING. CONDITIONS WILL THEN REMAIN WELL
BELOW SCA CRITERIA THROUGH THURSDAY AS HIGH PRESSURE REMAINS THE
DOMINANT FEATURE OVER THE COASTAL WATERS.

SEA FOG MAY BECOME A CONCERN FOR A TIME LATE TONIGHT AND SUNDAY
MORNING...PRIMARILY ACROSS THE NEARSHORE GA WATERS. ONCE THE BACK
DOOR COLD FRONT PUSHES THROUGH THAT AREA ANY LINGERING FOG IS
EXPECTED TO MIX OUT. THE PRIMARY PERIOD OF CONCERN FOR SEA FOG IS
STARTING EARLY MONDAY MORNING AND CONTINUING THROUGH THE EVENING.
MODEL GUIDANCE SHOWS A GOOD AREA OF SEA FOG ACROSS ALMOST ALL
NEARSHORE WATERS THROUGH THE DAY ON MONDAY. I HAVE CONTINUED TO
ADVERTISE FOG IN THE WX GRIDS DURING THIS TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jan 21, 12:57 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1257 PM EST SAT JAN 21 2012

AMZ330-350-352-354-374-GAZ101-116>119-137>141-SCZ043-044-047>052-
221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
1257 PM EST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099-100-114-115-SCZ040-042-221000-
JENKINS-SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-HAMPTON-
1257 PM EST SAT JAN 21 2012

...TORNADO WATCH 4 IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM.

SCZ045-221000-
INLAND BERKELEY-
1257 PM EST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 21, 3:39 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EST SAT JAN 21 2012

GAZ087-088-212130-
JENKINS-SCREVEN-
339 PM EST SAT JAN 21 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND JENKINS
COUNTIES THROUGH 430 PM EST...

AT 337 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES NORTHWEST OF HERNDON...MOVING EAST AT
55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HERNDON...HILLTONIA...MILLEN...MILLHAVEN AND PERKINS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3288 8213 3292 8209 3293 8196 3296 8188
      3296 8185 3295 8182 3292 8176 3302 8159
      3277 8143 3278 8214 3282 8215
TIME...MOT...LOC 2038Z 267DEG 47KT 3293 8221
Special weather statement, Jan 21, 4:07 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EST SAT JAN 21 2012

GAZ088-SCZ040-212145-
ALLENDALE-SCREVEN-
407 PM EST SAT JAN 21 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 445 PM EST...

AT 406 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF MILLETT...MOVING EAST AT
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING...ALLENDALE...APPLETON...MARTIN...MILLETT...
SEIGLING...SYCAMORE AND ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3312 8160 3314 8145 3311 8136 3312 8119
      3304 8109 3289 8138 3288 8150 3301 8160
      3304 8157 3305 8157 3308 8162 3310 8162
TIME...MOT...LOC 2108Z 262DEG 44KT 3300 8175
Special weather statement, Jan 21, 4:30 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EST SAT JAN 21 2012

GAZ087-088-099-100-212200-
BULLOCH-CANDLER-JENKINS-SCREVEN-
430 PM EST SAT JAN 21 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
BULLOCH AND CANDLER COUNTIES THROUGH 500 PM EST...

AT 428 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...12 MILES WEST OF THRIFT...MOVING EAST AT 50
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BUTTS...EMMALANE...HOPEULIKIT...MIDDLEGROUND...PORTAL...ROCKY FORD...
SCARBORO...WESTSIDE AND WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3253 8215 3256 8209 3255 8203 3260 8201
      3262 8202 3266 8209 3279 8214 3280 8214
      3278 8168 3237 8184 3250 8216
TIME...MOT...LOC 2130Z 277DEG 42KT 3267 8224
Special weather statement, Jan 21, 4:47 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EST SAT JAN 21 2012

SCZ040-042-043-212215-
ALLENDALE-HAMPTON-INLAND COLLETON-
447 PM EST SAT JAN 21 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE...HAMPTON
AND COLLETON COUNTIES THROUGH 515 PM EST...

AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ALLENDALE...MOVING EAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENDALE...ASHTON...BARTON...BRUNSON...COLLETON...CROCKETVILLE...
FAIRFAX...HAMPTON...ISLANDTON...LODGE...MILEY...PADGETTS...RUFFIN...
SEIGLING...SMOAKS...SYCAMORE...ULMER AND WILLIAMS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT FOR ALLENDALE AND HAMPTON COUNTIES.
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY...SOMETIMES WITH LITTLE
OR NO WARNING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
BE READY TO ACT QUICKLY IF SEVERE WEATHER IS OBSERVED OR A WARNING
IS ISSUED.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3311 8132 3312 8119 3303 8108 3310 8095
      3310 8093 3307 8090 3309 8089 3312 8089
      3312 8075 3285 8076 3289 8135
TIME...MOT...LOC 2147Z 271DEG 38KT 3301 8123

BSH

The radar

The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
January 21, 5:04 PM EST to 5:06 PM EST
Where
Screven County, 1.5 mi SSW of Altman
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$9,000
Reported by
Law Enforcement
Coordinates
32.710, -81.630

Screven County Law Enforcement reported a tree fell on a Mobile Home, 1 mile south southeast of Altman, trapping the occupant inside. The occupant was rescued and transported to the hospital with unspecified injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358635.